Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 234, NWS Mobile, AL

July 22, 2003Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 22, 2003, 1:56 PM CDT for Wilcox County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 1:56 PM CDT (18:56 UTC)
Expired
Jul 22, 2003, 2:45 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS54 KMOB 221856
SVRMOB
ALC131-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
156 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 245 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ANNE MARIE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YELLOW BLUFF BY 210 PM CDT...
  ROCKWEST...AND CANTON BEND BY 220 PM CDT...
  CAMDEN...AND BOYKIN BY 230 PM CDT...
  FATAMA BY 240 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3215 8759 3199 8765 3186 8715 3207 8719

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:53 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 10:53 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1053 AM CDT TUE JUL 22 2003

MORNING SATL SHOWS LARGE STRONG OUTFLOW BOUNDARY PUSHING SOUTH FROM
NORTH CENTRAL MS AND AL WITH AMPLE HEATING OUT AHEAD.  LAPS SHOWS
CAPES ALREADY 2800 TO 3500 J/KG ACROSS MUCH OF THE INTERIOR
SECTIONS.  MORNING SOUNDING AND MICROBURST ANALYSIS SHOWS LIKELY
CHANCE OF STRONG DOWNBURST THREAT THIS AFTERNOON.  THIS COUPLED WITH
INLAND AREAS IN A SLIGHT RISK THREAT WARRANTS A ZONE UPDATE TO ADD
MENTION OF POSSIBLE SEVERE STORMS FOR THIS AFTERNOON.  HAVE LIKELY
POPS ALL ZONES WITH BEST COVERAGE ACROSS INLAND AREAS. THIS LOOKS
GOOD THUS FAR...SO ZONE UPDATE WILL BE MAINLY TO ADD SEVERE WORDING
AND TWEAK INLAND HIGHS UP TO AROUND 90.  UPDATE WILL BE OUT SHORTLY.

39/DARBE

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 6:00 AM CDT, 7 hours 56 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION AGAIN TODAY.  A LINE OF STRONG STORMS WILL BE MOVING EAST
ACROSS THE COASTAL COUNTIES OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE AT SUNRISE THIS MORNING AND WILL CONTINUE THROUGH MID
MORNING.  SCATTERED STORMS WILL ALSO AFFECT PARTS OF SOUTHEAST
MISSISSIPPI SOUTH OF HIGHWAY 98 AND INTERIOR PORTIONS OF ALABAMA
ALONG AND SOUTH OF I-65 THIS MORNING AS WELL.  A FRONTAL BOUNDARY
MOVING INTO THE REGION FROM THE NORTH WILL AID IN THE REDEVELOPMENT
OF OTHER THUNDERSTORMS OVER THE ENTIRE REGION BY AROUND NOON.  THE
THUNDERSTORM ACTIVITY WILL SLOWLY END ACROSS THE REGION FROM
NORTHWEST TO SOUTHEAST BY LATE THIS AFTERNOON...BUT WILL LIKELY
PERSIST INTO THE EVENING HOURS ALONG THE COAST.

THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO AROUND 45 MPH... DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF
RAINFALL...AND SMALL HAIL.  SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY THIS AFTERNOON AND EARLY EVENING...WITH DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT THROUGH EARLY EVENING PRIOR
TO DIURNAL WEAKENING OF THE STORMS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

AFTER THE FRONTAL BOUNDARY MOVES THROUGH...DRIER WEATHER IS EXPECTED
THURSDAY THROUGH THE UPCOMING WEEKEND...WITH ONLY SCATTERED
AFTERNOON AND EVENING SHOWERS AND STORMS EXPECTED.  BY MONDAY OF
NEXT WEEK...STORMS WILL BECOME MORE NUMEROUS ACROSS THE REGION ONCE
AGAIN.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 22, 12:48 PM CDT, 1 hour 8 minutes before
ALZ052-053-055>057-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT TUE JUL 22 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR WASHINGTON...CONECUH...
MONROE...BUTLER AND CLARKE COUNTIES UNTIL 145 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS FROM 8 MILES NORTHEAST OF I65 AND AL 185 TO 4 MILES
WEST OF WAGARVILLE...MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
TUNNEL SPRINGS...MANILLA...SUNFLOWER...I65 AND AL 10...PINE
ORCHARD...PETERMAN...WALD AND TOINETTE THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
50 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...UP
TO TWO INCHES PER HOUR.

ALTHOUGH JUST BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS
OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW
LYING...FLOOD PRONE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.
Special weather statement, Jul 22, 1:47 PM CDT, 9 minutes before
ALZ056-057-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
147 PM CDT TUE JUL 22 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH AND BUTLER
COUNTIES UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS FROM NEAR GREENVILLE TO 13 MILES SOUTHWEST OF
BELLEVILLE...AMD MOVING EAST AT 15 TO 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... BELLEVILLE...
GEORGIANA...WILCOX...OWASSA...AND EVERGREEN THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM.
Special weather statement, Jul 22, 1:48 PM CDT, 8 minutes before
ALZ051>053-MSZ067-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
148 PM CDT TUE JUL 22 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR WASHINGTON...CLARKE...
CHOCTAW AND WAYNE COUNTIES UNTIL 300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 3 MILES WEST OF WOODS BLUFF TO NEAR MULBERRY...
MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MORVIN...ROBINSON
JUNCTION...CHICORA...HOLTAMVILLE...BUCKATUNNA...OPINE AND HEALING
SPRINGS THROUGH 300 PM CDT.  OTHER SCATTERED STRONG THUNDERSTORMS
WERE DEVELOPING TO THE WEST AND NORTH...BEHIND THE LINE AND MAY ALSO
REQUIRE WARNINGS LATER THIS AFTERNOON.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
55 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:17 AM CDTSpecial Marine WarningMOB58 min
Jul 22, 1:05 PM CDTSevere Thunderstorm WarningMOBClarke25 min
Jul 22, 1:26 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe49 min
Jul 22, 2:21 PM CDTSevere Thunderstorm WarningMOBWashington39 min
Jul 22, 3:56 PM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Jul 22, 3:59 PM CDTFlash Flood WarningMOBMonroe76 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.